One-dimensional dynamical systems and Benford’s law. (English) Zbl 1123.37006

Summary: Near a stable fixed point at 0 or \(\infty\), many real-valued dynamical systems follow Benford’s law: under iteration of a map \(T\) the proportion of values in \(\{x, T(x), T^2(x),\dots, T^n(x)\}\) with mantissa (base \(b\)) less than \(t\) tends to \(\log_bt\) for all \(t\) in \([1,b)\) as \(n\to\infty\), for all integer bases \(b>1\). In particular, the orbits under most power, exponential, and rational functions (or any successive combination thereof), follow Benford’s law for almost all sufficiently large initial values. For linearly-dominated systems, convergence to Benford’s distribution occurs for every \(x\), but for essentially nonlinear systems, exceptional sets may exist. Extensions to nonautonomous dynamical systems are given, and the results are applied to show that many differential equations such as \(\dot x=F(x)\), where \(F\) is \(C^2\) with \(F(0)=0 > F'(0)\), also follow Benford’s law. Besides generalizing many well-known results for sequences such as \((n!)\) or the Fibonacci numbers, these findings supplement recent observations in physical experiments and numerical simulations of dynamical systems.


37A45 Relations of ergodic theory with number theory and harmonic analysis (MSC2010)
11K06 General theory of distribution modulo \(1\)
37A50 Dynamical systems and their relations with probability theory and stochastic processes
60A10 Probabilistic measure theory
37E05 Dynamical systems involving maps of the interval
60F05 Central limit and other weak theorems
82B05 Classical equilibrium statistical mechanics (general)
Full Text: DOI


[1] Herbert Amann, Ordinary differential equations, De Gruyter Studies in Mathematics, vol. 13, Walter de Gruyter & Co., Berlin, 1990. An introduction to nonlinear analysis; Translated from the German by Gerhard Metzen. · Zbl 0708.34002
[2] Beardon, A. (1991) Iteration of Rational Functions. Springer, New York-Berlin-Heidelberg. · Zbl 0742.30002
[3] Benford, F. (1938) The law of anomalous numbers. Proceedings of the American Philosophical Society 78, 551-572. · JFM 64.0555.03
[4] Berger, A. (2001) Chaos and Chance. de Gruyter, Berlin-New York.
[5] Berger, A. (2002) Multi-dimensional dynamical systems and Benford’s law. Submitted.
[6] J. L. Brown Jr. and R. L. Duncan, Modulo one uniform distribution of the sequence of logarithms of certain recursive sequences, Fibonacci Quart. 8 (1970), no. 5, 482 – 486. · Zbl 0214.06802
[7] Persi Diaconis, The distribution of leading digits and uniform distribution \?\?\? 1, Ann. Probability 5 (1977), no. 1, 72 – 81. · Zbl 0364.10025
[8] Michael Drmota and Robert F. Tichy, Sequences, discrepancies and applications, Lecture Notes in Mathematics, vol. 1651, Springer-Verlag, Berlin, 1997. · Zbl 0877.11043
[9] Theodore P. Hill, Base-invariance implies Benford’s law, Proc. Amer. Math. Soc. 123 (1995), no. 3, 887 – 895. · Zbl 0813.60002
[10] Theodore P. Hill, A statistical derivation of the significant-digit law, Statist. Sci. 10 (1995), no. 4, 354 – 363. · Zbl 0955.60509
[11] Anatole Katok and Boris Hasselblatt, Introduction to the modern theory of dynamical systems, Encyclopedia of Mathematics and its Applications, vol. 54, Cambridge University Press, Cambridge, 1995. With a supplementary chapter by Katok and Leonardo Mendoza. · Zbl 0878.58020
[12] L. Kuipers and H. Niederreiter, Uniform distribution of sequences, Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1974. Pure and Applied Mathematics. · Zbl 0281.10001
[13] Michel Loève, Probability theory. I, 4th ed., Springer-Verlag, New York-Heidelberg, 1977. Graduate Texts in Mathematics, Vol. 45. Michel Loève, Probability theory. II, 4th ed., Springer-Verlag, New York-Heidelberg, 1978. Graduate Texts in Mathematics, Vol. 46.
[14] Newcomb, S. (1881) Note on the frequency of use of the different digits in natural numbers. Amer. J. Math. 4, 39-40. · JFM 13.0161.01
[15] Raimi, R. (1976) The first digit problem. Amer. Math. Monthly 102, 322-327. · Zbl 0349.60014
[16] Snyder, M., Curry, J. and Dougherty, A. (2001) Stochastic aspects of one-dimensional discrete dynamical systems: Benford’s law. Physical Review E 64, 1-5.
[17] Peter Schatte, On mantissa distributions in computing and Benford’s law, J. Inform. Process. Cybernet. 24 (1988), no. 9, 443 – 455 (English, with German and Russian summaries). · Zbl 0662.65040
[18] Tolle, C., Budzien, J. and LaViolette, R. (2000) Do dynamical systems follow Benford’s law? Chaos 10, 331-337.
[19] Weiss, B. (2001) Private communication.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.